Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 29, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 10, 2003, 7:18 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2003, 7:18 PM EDT (23:18 UTC)
- Expired
- May 10, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 102323 FFWPBZ WVC077-110215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 718 PM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 1015 PM EDT * AT 718 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED RAINFALL AMOUNTS EXCEEDING 1 INCH PER HOUR OVER MORGAN RUN. THIS WILL LIKELY CAUSE SOME STREAMS TO OVERFLOW THEIR BANKS...ESPECIALLY MORGAN RUN...ASH POLE...BUFFALO...CHURCH CREEK...SQUIRES CREEK...RAG TAVERN RUN ...GREENS RUN...AND SAPP RUN. THESE CREEKS ARE BETWEEN GLADEVILLE....KINGWOOD...AND TERRA ALTA. * OTHER LOCATIONS IN THE WARNING INCLUDE...MASONTOWN...ROWLESBURG AND TERRA ALTA... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:45 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 10, 3:45 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 345 PM EDT SAT MAY 10 2003 NEXT AREA OF RAIN APPROACHING THE CWA AND WILL FALL OVER SATURATED GROUND. NUMEROUS FLOOD WARNINGS AND A WATCH FOR THE ENTIRE AREA ARE VALID. WILL CONSIDER EXTENDING THE FLOOD WATCH INTO SUNDAY WHEN THE FRONT IS SCHEDULED TO ARRIVE. MAIN COLD FRONT STILL BACK IN MO AT THIS TIME AND SHOULD MOVE THROUGH AROUND 15Z SUNDAY. AFTER THAT, THE LOW WRAPS UP AND BLASTS US WITH COOL, EARLY SPRINGLIKE WEATHER FOR NEXT WEEK. LOOKS LIKE WINDS MAY GUST OVER 30 KTS ON MONDAY. EXTENDED SHOWS A LOW DROPPING INTO THE SOUTHEAST LATE WEEK THEN WOBBLES UP THE EAST COAST SO WE MAY SEE A RETURN TO WET WEATHER BY THE END OF THE WEEK. FCSTID = 25 .PBZ... MD...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE MDC023. FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031. FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES PAC051... PAC059. FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES PAC003...PAC007... PAC125...PAC129. FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE WVC051. FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES WVC061...WVC077... WVC093. FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES WVC009...WVC029... WVC069. FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, May 10, 1:19 PM EDT, 5 hours 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101900- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 119 PM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS FAR SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND PART OF EAST CENTRAL OHIO THROUGH THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS RUNS FROM APPROXIMATELY STEUBENVILLE TO COLUMBIANA IN OHIO...TO SHARON...FRANKLIN...DUBOIS...UNIONTOWN IN WESTERN PENNSYLVANIA BACK TO STEUBENVILLE OHIO. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM TONIGHT AND MAY HAVE TO BE EXTENDED. RAIN AMOUNTS OF MORE THAN AN INCH AND A HALF IN A COUPLE OF HOURS CAN CAUSE FLOODING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THESE STORMS CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT AND MAY BE REQUIRED ON SUNDAY.
In the hours before
Special weather statement, May 10, 1:40 PM EDT, 5 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-102030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 140 PM EDT SAT MAY 10 2003 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS FAR SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND PART OF EAST CENTRAL OHIO THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS RUNS FROM APPROXIMATELY STEUBENVILLE TO COLUMBIANA IN OHIO TO SHARON...FRANKLIN...DUBOIS...UNIONTOWN IN WESTERN PENNSYLVANIA BACK TO STEUBENVILLE OHIO. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM TONIGHT FOR THE ENTIRE AREA AND MAY HAVE TO BE EXTENDED. RAIN AMOUNTS OF MORE THAN AN INCH AND A HALF IN A COUPLE OF HOURS CAN CAUSE FLOODING. SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.
Local storm report, May 10, 2:40 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM ELLIOTTSVILLE PA WIND DAMAGE
05/10/03 FAYETTE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0640 AM 7NW WAYNESBURG PA 1.00 INCH HAIL
05/10/03 GREENE REPORTED BY HIGHWAY
DEPARTMENT
0600 AM SALT FORK STATE PARK OH WIND DAMAGE
05/10/03 GUERNSEY TREES DOWN
REPORTED LAW
ENFORCEMENTSpecial weather statement, May 10, 2:58 PM EDT, 4 hours 20 minutes before
OHZ039-048-057-058-068-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT SAT MAY 10 2003 SHOWERS AND THUNDERSTORMS WILL BE MOVNG INTO MUSKINGUM AND COSHOCTON COUNTIES BY 315 PM. THEY WILL MOVE INTO TUSCARAWAS...NOBLE...AND GUERNSEY COUNTIES BY 345 PM. AT THIS TIME...THE STORMS ARE NOT SEVERE. HOWEVER...STAY TUNED FOR MORE UPDATES THIS AFTERNOON AND POSSIBLE WARNINGS. THE STORMS MOVING INTO PORTIONS OF EAST CENTRAL OHIO ARE CURRENTLY CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...HEAVY DOWNPORS...AND BRIEF GUSTY WINDS TO NEAR 35 MPH.
Local storm report, May 10, 5:45 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM LISBON OH WIND DAMAGE
05/10/03 COLUMBIANA LARGE LIMBS AND WIRES
DOWN REPORTED BY SKYWARNSpecial weather statement, May 10, 5:55 PM EDT, 1 hour 23 minutes before
MDZ001-WVZ012-021>023-041-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 555 PM EDT SAT MAY 10 2003 SHOWERS AND SCATTERED THUNDERSTORMS ARE MOVING BACK INTO NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE STORM WITH THE HEAVIEST RAIN WAS JUST WEST OF PRESTON COUNTY AND WILL MOVE TO NEAR ROWLESBURG BY 620 PM. THE GROUND IS ALREADY SATURATED FROM RAINS EARLIER IN THE DAY. BE ALERT FOR THE POSSIBILITY OF FLOODING OVER ROADS...AND STREAMS...CREEKS AND LOW LYING AREAS.
Special weather statement, May 10, 6:25 PM EDT, 53 minutes before
WVZ041-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 625 PM EDT SAT MAY 10 2003 SCATTERED THUNDERSTORMS WILL BE MOVING ACROSS TUCKER COUNTY WEST VIRGINIA UNTIL ABOUT 800 PM. THESE STORMS WILL HAVE BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 35 MPH. BE ALERT FOR RAPIDLY RISING WATER AND POOR VISIBILITY ON THE ROADS. IF FLOODING BECOMES IMMINENT...A WARNING WILL BE ISSUED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:33 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 57 min |
| May 10, 7:32 AM EDT | Flash Flood Warning | PBZ | Preston | 4 hr |
| May 10, 7:59 AM EDT | Flash Flood Warning | PBZ | Brooke, Hancock | 4 hr |
| May 10, 9:55 AM EDT | Flash Flood Warning | PBZ | Ohio | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.